Tobias, SM and Marston, JB (2017) Three-dimensional rotating Couette flow via the generalised quasilinear approximation. Journal of Fluid Mechanics, 810. pp. 412-428. ISSN 0022-1120
Abstract
We examine the effectiveness of the generalised quasilinear (GQL) approximation introduced by Marston et al. (Phys. Rev. Lett., vol. 116 (21), 2016, 214501). This approximation splits the variables into large and small scales in directions where there is a translational symmetry and removes nonlinear interactions involving only small scales. We utilise as a paradigm problem three-dimensional, turbulent, rotating Couette flow. We compare the results obtained from direct numerical solution of the equations with those from quasilinear (QL) and GQL calculations. In this three-dimensional setting, there is a choice of cutoff wavenumber for the GQL approximation both in the streamwise and in the spanwise directions. We demonstrate that the GQL approximation significantly improves the accuracy of mean flows, spectra and two-point correlation functions over models that are quasilinear in any of the translationally invariant directions, even if only a few streamwise and spanwise modes are included. We argue that this provides significant support for a programme of direct statistical simulation utilising the GQL approximation.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | (c) 2016, Cambridge University Press. This article has been published in a revised form in the Journal of Fluid Mechanics [https://doi.org/10.1017/jfm.2016.727], published by Cambridge University Press. This version is free to view and download for private research and study only. Not for re-distribution, re-sale or use in derivative works. |
Keywords: | rotating turbulence, turbulence modelling, turbulent flows |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 27 Oct 2016 11:40 |
Last Modified: | 18 Jul 2017 13:41 |
Published Version: | https://doi.org/10.1017/jfm.2016.727 |
Status: | Published |
Publisher: | Cambridge University Press |
Identification Number: | 10.1017/jfm.2016.727 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:106616 |